Alert archive / Missouri / Flash Flood Watches in 2014
Flash Flood Watch 7, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at Aug 27, 2014, 3:43 PM CDT for 11 counties in Missouri. It took effect at Aug 27, 2014, 10:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2014, 3:43 PM CDT (20:43 UTC)
- In effect from
- Aug 27, 2014, 10:00 PM CDT
- Expired
- Aug 28, 2014, 3:50 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
Counties Andrew County, MO, Atchison County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 156 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
763 WGUS63 KEAX 272043 FFAEAX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 343 PM CDT WED AUG 27 2014 ...HEAVY RAINFALL AGAIN EXPECTED ACROSS NORTHWEST MISSOURI... .RESIDUAL TROPICAL MOISTURE COMBINED WITH A NORTHWARD LIFTING WARM FRONT AND AN APPROACHING UPPER-LEVEL STORM SYSTEM WILL LEAD TO DEVELOPING SHOWERS AND THUNDERSTORMS OVERNIGHT. SEVERAL INCHES OF RAIN FROM EARLIER STORMS HAS ALREADY HAS RESULTED IN NEAR SATURATED SOILS ACROSS PORTIONS OF NORTHWEST MISSOURI. THE PROSPECTS FOR HEAVY RAIN COMBINED WITH ALREADY SATURATED SOILS WILL SET THE STAGE FOR POSSIBLE FLASH FLOODING LATE TONIGHT INTO THURSDAY MORNING. MOZ001>006-011>015-281500- /O.NEW.KEAX.FF.A.0007.140828T0300Z-140828T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-HOLT-ANDREW- DE KALB-DAVIESS-GRUNDY- INCLUDING THE CITIES OF...TARKIO...ROCKPORT...MARYVILLE... GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON... MOUND CITY...OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT... TRENTON 343 PM CDT WED AUG 27 2014 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL MISSOURI AND NORTHWEST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL MISSOURI...DAVIESS...GRUNDY...HARRISON AND MERCER. IN NORTHWEST MISSOURI...ANDREW...ATCHISON MO...DE KALB...GENTRY... HOLT...NODAWAY AND WORTH. * FROM 10 PM CDT THIS EVENING THROUGH THURSDAY MORNING * REDEVELOPING SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT INTO FRIDAY MORNING ACROSS MUCH OF NORTHWEST MISSOURI. THE COMBINATION OF HEAVY RAIN AND ALREADY SATURATED SOILS WILL LEAD TO POSSIBLE FLASH FLOODING ACROSS PORTIONS OF NORTHWEST MISSOURI. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$
2 follow-up statements
872 WGUS63 KEAX 280431 FFAEAX FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1131 PM CDT WED AUG 27 2014 ...HEAVY RAINFALL AGAIN EXPECTED ACROSS NORTHWEST MISSOURI... .RESIDUAL TROPICAL MOISTURE COMBINED WITH A NORTHWARD LIFTING WARM FRONT AND AN APPROACHING UPPER-LEVEL STORM SYSTEM WILL LEAD TO DEVELOPING SHOWERS AND THUNDERSTORMS OVERNIGHT. SEVERAL INCHES OF RAIN FROM EARLIER STORMS HAS ALREADY HAS RESULTED IN NEAR SATURATED SOILS ACROSS PORTIONS OF NORTHWEST MISSOURI. THE PROSPECTS FOR HEAVY RAIN COMBINED WITH ALREADY SATURATED SOILS WILL SET THE STAGE FOR POSSIBLE FLASH FLOODING LATE TONIGHT INTO THURSDAY MORNING. MOZ001>006-011>015-281245- /O.CON.KEAX.FF.A.0007.000000T0000Z-140828T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-HOLT-ANDREW- DE KALB-DAVIESS-GRUNDY- INCLUDING THE CITIES OF...TARKIO...ROCKPORT...MARYVILLE... GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON... MOUND CITY...OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT... TRENTON 1131 PM CDT WED AUG 27 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CENTRAL MISSOURI AND NORTHWEST MISSOURI... INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL MISSOURI... DAVIESS...GRUNDY...HARRISON AND MERCER. IN NORTHWEST MISSOURI...ANDREW...ATCHISON MO...DE KALB...GENTRY...HOLT... NODAWAY AND WORTH. * UNTIL 10 AM CDT THURSDAY * REDEVELOPING SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT INTO THURSDAY MORNING ACROSS MUCH OF NORTHWEST MISSOURI. THE COMBINATION OF HEAVY RAIN AND ALREADY SATURATED SOILS WILL LEAD TO POSSIBLE FLASH FLOODING ACROSS PORTIONS OF NORTHWEST MISSOURI. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$
467 WGUS63 KEAX 280850 FFAEAX FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 350 AM CDT THU AUG 28 2014 ...HEAVY RAIN THREAT HAS ENDED FOR THE TIME BEING... MOZ001>006-011>015-281000- /O.CAN.KEAX.FF.A.0007.000000T0000Z-140828T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-HOLT-ANDREW- DE KALB-DAVIESS-GRUNDY- INCLUDING THE CITIES OF...TARKIO...ROCKPORT...MARYVILLE... GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON... MOUND CITY...OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT... TRENTON 350 AM CDT THU AUG 28 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL MISSOURI AND NORTHWEST MISSOURI HAS BEEN CANCELLED. THE NEXT COMPLEX OF HEAVY RAIN PRODUCING THUNDERSTORMS WILL TRACK ACROSS EASTERN NEBRASKA AND IOWA... MISSING NORTHWEST AND NORTH CENTRAL MISSOURI. HOWEVER...THE REGION WONT BE RAIN-FREE AS SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THIS MORNING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 27, 12:24 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 27, 12:24 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1224 PM CDT Wed Aug 27 2014 .UPDATE... Issued at 900 AM CDT WED AUG 27 2014 Quick update this morning to account for latest radar and satellite trends. Radar showing ongoing convection across northern Missouri...with a secondary round inbound from northeast Kansas. Meanwhile...outflow from this morning/s convection continues to race south of the metro with decent northerly winds (gusts in the low 20 kt range) found in its wake. As alluded to below...very complicated fcst today as models continue to struggle with convective trends. That said...have increased pops south into the KC metro this morning to account for activity across northeastern KS which continues tracking east. Fairly efficient rainfall this morning thanks to PWAT values close to 2" (validated on TOP and OMA 12 RAOBs). Concerns heading into tonight will be for the potential for redeveloping heavy rain as stalled front begins to lift north as leeside cyclogenesis takes shape across the Colorado and Kansas High Plains. A modest low- level jet feeding into the boundary coupled with a few passing shortwaves aloft will likely support an active radar scope during the early morning hrs. Main questions are just how far east will this activity get...and whether any precip hits areas that received heavy rain this morning /4+ inches in Atchison Co. MO/. May need to consider a flash flood watch for portions of our northwestern zones later today. && .DISCUSSION... Issued at 403 AM CDT WED AUG 27 2014 Challenging forecast on tap for today mainly in regards to precipitation chances. Early this morning...a stationary front is analyzed from Springfield, Illinois to Sedalia to south of Topeka. A modest 20-25KT southwesterly LLJ has develop across central Kansas and is overriding this stationary front allowing elevated convection to develop across southwestern Iowa through extreme northwestern Missouri and back into northern Kansas. This may allow for training for precipitation across northwestern Missouri this morning and with PWAT values near 1.75" precipitation may be heavy. These storm are progged to move eastward across northern Missouri this morning. This afternoon however, is more nebulous as some operational models (GFS/EC) play the stationary front as the focus for afternoon convection. However, with little convergence to speak of this solution is not preferred. The 00Z NAM is more focused on an area of isentropic ascent along the 310K surface sparking convection over the KC Metro late this morning and then moving precipitation sewd across the CWA this afternoon. Hi-res models are pointing toward pop-up type convection this afternoon south of the boundary in the warm sector. Also, it develops additional convection across northwestern Missouri later this afternoon and evening in response to better upper level support in the form of a lead shortwave ejecting out from the main upper trough back across the Great Basin. It is this solution that is preferred an as such have higher POPs for today across the northern CWA to account for morning convection and additional convective development this afternoon. Also have slight POPs further south to depict afternoon pop-up convection. Cloud cover and height falls later in the day especially across the north will lead to highs in the lower 80s to the north and to the lower 90s across the south. Also, during the day today, the upper level trough over the Great Basin will move eastward into the Eastern Rockies. Lee cyclogenesis will develop across the western high Plains and a surface low will develop and begin to move northeastward during the evening. This will help pull the surface boundary northward across the forecast area. Another nocturnal LLJ will develop albeit west of the area. Thunderstorms are again progged to develop and move into the northern portion of the CWA north of the front...so how far south precipitation makes it will hinge much on the frontal position. Consequently, have chance POPs across the northern CWA sloping to slights further south. Outside of morning convection Thursday...it appears conditions will remain dry as the area should be firmly in the capped warm sector. this will allow for warmer temperatures in the mid 80s to mid 90s. Thursday night the aforementioned upper level trough moves into the central Plains forcing a cold front into eastern Kansas. This will allow thunderstorms to move into the western CWA Thursday night. The front will then move slowly across the area Friday and Friday night as the upper level trough slows and weakens as it moves into the eastern Plains. Highs Friday will be in the 80s. The upper level trough finally moves through on Saturday continuing thunderstorm chances. For the extended period...Sunday looks to be the dry day of the holiday weekend in the wake of the upper level system. Expect highs in the 80s. Models are in agreement that on Monday an upper level trough will bring another round of thunderstorms to the area. Where they are different is in the strength of the and placement of the trough. The EC is much stronger and further north than the GFS. Both push a cold front into the area Monday however, the EC pushes it through the area by Tuesday night whereas the GFS which depicts a much weaker and flatter trough stalls the front across the CWA. This front then becomes the focus for a prolong period of precipitation. As such have opted to keep the ALLBLEND solution which keeps chance POPs over the area from Monday through Tuesday and slight chance POPs into Tuesday night. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1224 PM CDT WED AUG 27 2014 Ongoing shwr/storm activity now lifting northeast of area terminals as southerly flow reestablishes itself aloft. Overall...current fcst calls for dry conditions this afternoon as main outflow boundary from this morning/s convection remains south. Overnight...shwrs/storms expected to redevelop after 3z as low-level strengthening and stalled front to our south begins lifting north. For now...have offered a VCTS mention at all terminals starting between 2/3z...with a tempo TSRA mention at STJ...which stands the best chance at realizing impacts from developing overnight convection. Conditions should improve after sunrise as front retreats north. Weak easterly winds between 5-10 kts expected through the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...32 DISCUSSION...73 AVIATION...32
Hazardous weather outlook, Aug 27, 1:59 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 159 PM CDT WED AUG 27 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281900- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 159 PM CDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE INTO THIS AFTERNOON ACROSS NORTHERN MISSOURI. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AN OUTFLOW BOUNDARY LOCATED SOUTH OF INTERSTATE 70. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE BUT HEAVY RAINFALL MAY STILL OCCUR.YET ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TONIGHT ACROSS NORTHERN MISSOURI AND NORTHEASTERN KANSAS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES INCREASES ACROSS THE ENTIRE AREA THURSDAY NIGHT THROUGH SUNDAY...WITH THE BETTER CHANCES FRIDAY AND FRIDAY NIGHT. THE OVERALL SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:47 AM CDT | Flash Flood Warning | EAX | Atchison, Nodaway | 4 hr |
| Aug 27, 8:00 AM CDT | River Flood Warning | EAX | Atchison, Holt | 36 hr |
| Aug 27, 9:10 AM CDT | Flash Flood Warning | EAX | Andrew, Holt, Nodaway | 3 hr |
| Aug 27, 1:04 PM CDT | Areal Flood Advisory | EAX | Andrew, Atchison, Holt, Nodaway | 6 hr |
| Aug 27, 2:33 PM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more | 66 min |
Nearby
Flash Flood Watches in Missouri, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.